Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 32, NWS Flagstaff, AZ

August 25, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2012, 3:09 PM MST for Yavapai County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2012, 3:09 PM MST (22:09 UTC)
Expired
Aug 25, 2012, 5:02 PM MST
In force
113 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 106 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2418 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WGUS55 KFGZ 252209
FFWFGZ
AZC025-260100-
/O.NEW.KFGZ.FF.W.0032.120825T2209Z-120826T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
309 PM MST SAT AUG 25 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 301 PM MST...FLASH FLOODING IS EXPECTED OVER AND DOWNSTREAM 
FROM THE GLADIATOR BURN AREA. 

* AUTOMATED RAIN GAGES ARE MEASURING NEARLY 0.70 INCHES IN 30 
MINUTES ON THE WESTERN BURN BOUNDARY ENDING AT 300 PM MST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
TURKEY CREEK...CEDAR CREEK...POLAND CREEK...GOVERNMENT SPRING WASH...
BLACK CANYON...MINERAL CREEK...TOWERS CREEK...CRAZY BASIN CREEK...
WOLF CREEK...BEAR CREEK...TUSCUMBIA CREEK...SYCAMORE CREEK...CASTLE
CREEK AND MINNEHAHA CREEK.

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS...AS
WELL AS MUDSLIDES...ROCKSLIDES...AND DEBRIS FLOWS WITHIN AND
DOWNSTREAM OF THE GLADIATOR FIRE BURN AREA. ROADWAYS IN THE AREA WILL
LIKELY BE WASHED OUT. STREAMS IN THE AREA WILL FLOW  ABOVE TYPICAL 
LEVELS AND CARRY HEAVY AMOUNTS OF SEDIMENT.

AREAS IMPACTED BY THIS WARNING INCLUDE THE GLADIATOR FIRE BURN
AREA...THE COMMUNITY OF CROWN KING...CROWN KING ROAD...SENATOR
HIGHWAY...AND POTENTIALLY SECTIONS OF WAGONER ROAD.

&&

LAT...LON 3432 11235 3435 11227 3427 11219 3416 11216
      3421 11232 3423 11239

$$

41
1 follow-up statement
744 
WGUS75 KFGZ 260002
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
502 PM MST SAT AUG 25 2012

AZC025-260011-
/O.CAN.KFGZ.FF.W.0032.000000T0000Z-120826T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAVAPAI AZ-
502 PM MST SAT AUG 25 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
YAVAPAI COUNTY...

THE FLASH FLOOD WARNING FOR THE GLADIATOR BURN AREA IS BEING 
CANCELLED. THUNDERSTORM ACTIVITY OVER THE BURN AREA HAS ENDED. NO 
REPORTS OF FLASH FLOODING HAVE BEEN RECEIVED. 

LAT...LON 3432 11235 3435 11227 3427 11219 3416 11216
      3421 11232 3423 11239

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:28 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 25, 9:28 AM MST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
928 AM MST SAT AUG 25 2012

.SYNOPSIS...
A DRIER PACIFIC AIR MASS WILL PUSH EASTWARD ACROSS ARIZONA
RESULTING IN A DOWNWARD TREND IN SHOWER AND THUNDERSTORM
ACTIVITY TODAY. BY SUNDAY AND MONDAY...HIGH PRESSURE WILL BECOME
ESTABLISHED OVER THE FOUR CORNERS REGION ALLOWING INCREASING
MOISTURE AND A GREATER CHANCE OF THUNDERSTORMS ACROSS NORTHERN
ARIZONA.

&&

.DISCUSSION...
HIGH PRESSURE WILL GRADUALLY BUILD BACK INTO THE FOUR CORNERS
REGION OVER THE NEXT SEVERAL DAYS. IN THE MEANTIME...GENERALLY
LOW-GRADE MONSOONAL THUNDERSTORM COVERAGE WILL CONTINUE TODAY.
THIS MORNING'S KFGZ UPPER-AIR SOUNDING HAD A PRECIPITABLE WATER
VALUE OF 0.6 INCHES...EXHIBITING THE DRIER CONDITIONS EXPECTED IN
THE SHORT-TERM. SHOWERS AND THUNDERSTORMS SHOULD BE ON THE
INCREASE NEXT WEEK AS MOIST SOUTHERLY FLOW DEVELOPS ACROSS ARIZONA
IN RESPONSE TO THE FOUR CORNERS HIGH. DAILY TEMPERATURES ARE
EXPECTED TO REMAIN NEAR NORMAL.

&&

.AVIATION...
FOR THE 18Z PACKAGE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN TODAY...MAINLY FROM THE MOGOLLON
RIM SOUTHWARD...DIMINISHING AFTER 02Z. LOCALIZED AND BRIEF IFR
VSBY WITH THE HEAVIER SHOWERS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........KD
AVIATION.......JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 25, 4:00 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST SAT AUG 25 2012

AZZ004>018-037>040-260700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
400 AM MST SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A DRIER PACIFIC AIR MASS WILL CONTINUE TO LIMIT CONVECTION ACROSS
NORTHERN ARIZONA TODAY. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP
ACROSS THE HIGHER TERRAIN BUT ONLY ISOLATED THUNDSTORMS ACROSS THE
LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL DEVELOP ACROSS THE SOUTHWEST AND ALLOW MOISTURE TO
INCREASE ACROSS THE REGION. THUNDERSTORM ACTIVITY WILL SLOWLY
INCREASE FOR THE FIRST HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:31 PM MSTSpecial Weather StatementFGZYavapai44 min
Aug 25, 7:04 AM MSTAreal Flood AdvisoryFGZCoconino4 hr
Aug 25, 1:39 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 25, 1:58 PM MSTAreal Flood AdvisoryFGZGila2 hr
Aug 25, 3:44 PM MSTSpecial Weather StatementFGZ46 min
Aug 25, 4:45 PM MSTFlash Flood WarningFGZGila85 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.